A dangerous batch of synthetic cannabis is circulating Taranaki. (file photo)
Health authorities are warning people in Taranaki of a batch of synthetic cannabinoids likely linked to a death and serious hospitalisation in the region.
Drug Information and Alerts Aotearoa New Zealand (DIANZ) website High Alert issued a warning on Monday the dangerous substance was circulating the region.
It advised the “particularly dangerous batch” of synthetic cannabinoids (also known as synthetics, synnies) was likely linked to the death and serious hospitalisation.
“High Alert recommends extreme caution consuming synthetic cannabinoids, especially in the Taranaki region at this time,” its website read.
The organisation’s warning was also shared on the Manawatu, Taranaki, Whanganui-Ruapehu Police Facebook page, saying the dangerous batch could be present in other regions.
* Dangerous batch of synthetic cannabis may be behind Christchurch death
* Students from the region awarded scholarships by Taranaki District Health Board
* Taranaki DHB confident with new laboratory company despite concerns from union
High Alert said it is likely the synthetic 4F-MDMB-BICA is responsible for the incidents, which has been implicated in a number of deaths overseas and other harm events in New Zealand.
In its warning, High Alert said people may collapse or “drop”, foam at the mouth, or experience temporary paralysis. The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress.
Immediate effects of the drug include fast or irregular heartbeat, nausea or vomiting, seizures, loss of consciousness, paranoia, anxiety and panic attacks, drowsiness, difficulty breathing and death, it said.
The drug is usually a white, off-white or yellow brown powder. It is sprayed onto dehydrated plant material and smoked, but has a chemical smell and may be sticky from the plant material, which is noticeably different from cannabis.
High Alert is asking anyone who may have heard any reports of the drug to visit its Report unusual effects page, with the alert ID is N21/0019. All submissions are anonymous.
In October, High Alert issued a similar warning for the region after a spate of serious incidents were linked to the drug.
In 2018, a 39-year-old male and 16-year-old female, were admitted to Taranaki Base Hospital’s intensive care unit after smoking the drug.
And in 2017, two men from Waitara nearly diced after using the drugs which police believed was an unusually strong batch.
The Taranaki District Health Board and regional police have been contacted for comment about how and when the death and hospitalisation occurred.